Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Kayla R. Hanson x
  • Refine by Access: Content accessible to me x
Clear All Modify Search

Abstract

CASE DESCRIPTION A 9-year-old spayed female Dalmatian was examined because of progressive pelvic limb paraparesis.

CLINICAL FINDINGS The dog had a history of chronic urinary incontinence and had been treated with phenylpropanolamine (PPA) for almost 8.5 years. Intervertebral disk disease at T12–13 was diagnosed, and a hemilaminectomy was performed. Three days after surgery, the dog developed a ventricular tachyarrhythmia. Severe left and mild right ventricular hypertrophy were detected by echocardiography.

TREATMENT AND OUTCOME The arrhythmia was controlled with sotalol. Phenylpropanolamine administration was discontinued immediately before surgery and was not resumed. Heart rate and rhythm and blood pressure were within reference limits, and the ventricular hypertrophy had almost completely resolved 5 months later. Sotalol administration was discontinued. Shortly after the 5-month recheck evaluation, PPA administration was resumed, albeit at a lower dosage than that before surgery, for control of urinary incontinence. At the 10-month recheck evaluation, the dog was hypertensive and ventricular hypertrophy had recurred. Discontinuation of PPA administration was recommended but not heeded. The dog developed marked azotemia 1.5 years after surgery, which was managed by the referring veterinarian, and was subsequently lost to follow-up.

CLINICAL RELEVANCE The fact that the ventricular hypertrophy almost completely resolved when PPA administration was discontinued and then recurred after it was resumed strongly suggested the drug was an important contributing factor to the cardiac disease of this patient. Patients receiving PPA on a long-term basis should be frequently monitored for cardiac disease, and use of other adrenergic receptor agonists should be avoided in such patients.

Full access
in Journal of the American Veterinary Medical Association

Abstract

OBJECTIVE To determine the incidence of blood transfusion, mortality rate, and factors associated with transfusion in dogs and cats undergoing liver lobectomy.

DESIGN Retrospective case series.

ANIMALS 63 client-owned dogs and 9-client owned cats that underwent liver lobectomy at a specialty veterinary practice from August 2007 through June 2015.

PROCEDURES Medical records were reviewed and data extracted regarding dog and cat signalment, hematologic test results before and after surgery, surgical method, number and identity of lobes removed, concurrent surgical procedures, hemoabdomen detected during surgery, incidence of blood transfusion, and survival to hospital discharge (for calculation of mortality rate). Variables were compared between patients that did and did not require transfusion.

RESULTS 11 of 63 (17%) dogs and 4 of 9 cats required a blood transfusion. Mortality rate was 8% for dogs and 22% for cats. Pre- and postoperative PCV and plasma total solids concentration were significantly lower and mortality rate significantly higher in dogs requiring transfusion than in dogs not requiring transfusion. Postoperative PCV was significantly lower in cats requiring transfusion than in cats not requiring transfusion. No significant differences in any other variable were identified between dogs and cats requiring versus not requiring transfusion.

CONCLUSIONS AND CLINICAL RELEVANCE Dogs and cats undergoing liver lobectomy had a high requirement for blood transfusion, and a higher requirement for transfusion should be anticipated in dogs with perioperative anemia and cats with postoperative anemia. Veterinarians performing liver lobectomies in dogs and cats should have blood products readily available.

Full access
in Journal of the American Veterinary Medical Association